Puerto Rico, 2010Flood and Damaging Wind in Puerto Rico, August 19, 2010
August 19, 2010 · NWS SJU · 2 events in 1 county or zone
The combination of an upper low pressure close to the local area and strong daytime heating resulted in rapidly developing strong to near severe thunderstorms over the southern part of Puerto Rico. Penuelas, Ponce, Juana Diaz and Guayanilla were the most affected municipalities.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The combination of an upper low pressure close to the local area and strong daytime heating resulted in rapidly developing strong to near severe thunderstorms over the southern part of Puerto Rico. Penuelas, Ponce, Juana Diaz and Guayanilla were the most affected municipalities. A trained spotter in Penuelas reported 2.26 inches of rainfall during the event.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Juan, PR wrote its last area forecast discussion before the first event at Aug 19, 10:53 AM AST, 3 hours 29 minutes earlier.
Area forecast discussion, Aug 19, 10:53 AM AST, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
1053 AM AST THU AUG 19 2010
.UPDATE...MOSTLY CLEAR AND HAZY SKIES WILL PERSIST ACROSS THE LOCAL
REGION TODAY...AS A RELATIVELY DRIER AND STABLE AIR MASS PREVAIL
ACROSS THE LOCAL ISLANDS. HOWEVER...THIS AFTERNOON AS SEA BREEZES
DEVELOP WILL START TO SEE THE USUAL AFTERNOON CONVECTION OVER THE
WESTERN AND SOUTHWESTERN PORTIONS OF PUERTO RICO DUE TO A PREVAILING
NE WIND FLOW CONVERGING ON THE LEEWARD SIDE OF THE ISLAND. THEN...
TOMORROW THE TUTT LOW AND AN INDUCED LOW LEVEL PERTURBATION WILL
BE LOCATED NORTH OF OUR LOCAL FORECAST AREA ENHANCING SHOWERS AND
THUNDERSTORMS DEVELOPMENT AT LEAST UNTIL SATURDAY.
&
.AVIATION...VFR CONDS WILL PREVAIL ACROSS MOST OF THE TAF SITES
DURING REST OF THE DAY. SUSPENDED PARTICULATES OF SAHARAN DUST
ACROSS FLYING AREA WILL CONTINUE TO LIMIT SLANT VISIBILITIES EN
ROUTE AND AT LOCAL TAF SITES TO AROUND 8 MILES OR LESS TODAY.
HOWEVER...VCSH/VCTS ARE PSBL AFT 19/17Z ACROSS TNCM AND TKPK DUE
TO THE PROXIMITY OF THE TUTT LOW AND THE INDUCED LLVL PERTURBATION.
FOR THIS AFTERNOON...SHRA/TSRA WILL OCCUR ONCE AGAIN ACROSS TJMZ
AND VCTY...WITH LOCAL MTN OBSCURATIONS PSBL ACROSS THE INTERIOR
SECTIONS.
&&
.PREV DISCUSSION... /ISSUED 414 AM AST THU AUG 19 2010/
SYNOPSIS...A RELATIVELY DRIER AND STABLE AIR MASS WILL PREVAIL OVER
THE LOCAL REGION THROUGH THIS AFTERNOON. A TUTT WILL APPROACH TO THE
REGION FROM THE EAST LATE THURSDAY AND FRIDAY INDUCING AN INCREASE
IN MOISTURE ACROSS THE REGION. NEXT SIGNIFICANT TROPICAL WAVE WILL
BE REACHING OUR LOCAL WATERS EARLY MONDAY.
DISCUSSION...LATEST RADAR AND SATELLITE OBSERVATIONS EARLY THIS
MORNING DEPICTED ONLY ISOLATED TO SCATTERED SHOWERS MAINLY ACROSS
THE CARIBBEAN COASTAL WATERS. UNDER A PREVAILING EAST NORTHEASTERLY
TRADE WIND FLOW...FEW OF THESE SHOWERS BRUSHED THE NORTHERN
SECTIONS OF PUERTO RICO AS WELL AS VIEQUES...CULEBRA AND THE U.S.
VIRGIN ISLANDS...BUT IN GENERAL MINIMAL RAINFALL ACTIVITY WAS
DETECTED OVER LAND AREAS OVERNIGHT AND EARLY THIS MORNING...AS A
RELATIVELY DRIER AND STABLE AIR MASS PREVAIL ACROSS THE LOCAL
ISLANDS.
LATEST SATELLITE IMAGERY AND MIMIC-TPW FROM CIMSS SHOWED THAT THE
PREVAILING DRIER AIR MASS WILL CONTINUE ACROSS THE NORTH EASTERN
CARIBBEAN UNTIL LATE THIS AFTERNOON. LATEST TPW PRODUCTS AS WELL AS
SAL ANALYSIS INDICATED PRECIPITABLE WATER VALUES WELL BELOW 2.0
INCHES FOR TODAY AND TONIGHT. FOR THIS AFTERNOON HOWEVER...SOME
CONVECTION WILL DEVELOP ACROSS THE WEST AND WEST INTERIOR SECTIONS
OF PUERTO RICO. A TUTT LOW JUST EAST OF THE FA THIS MORNING WILL
MOVE CLOSER TO THE REGION IN A MORE FAVORABLE POSITION TONIGHT AND
FRIDAY. SEVERAL LOW LEVEL REFLECTIONS OF THE AFOREMENTIONED TUTT LOW
WILL PASS ACROSS THE LOCAL ISLANDS FROM TIME TO TIME TO COMBINE WITH
DAYTIME HEATING AND GOOD UPPER LEVEL DYNAMIC TO IGNITE SHOWERS AND
THUNDERSTORMS ESPECIALLY FRIDAY AFTERNOON AND POSSIBLE SATURDAY.
SUNDAY WILL BE A QUIET WEATHER DAY AS STABLE CONDITIONS WILL PREVAIL
ACROSS THE REGION. NEXT SIGNIFICANT TROPICAL WAVE WILL BE REACHING
OUR LOCAL WATERS EARLY MONDAY.
LOOKING AHEAD...COMPUTER MODELS GUIDANCE SUGGEST THAT THE TROPICAL
ATLANTIC WILL BECOME A LITTLE MORE ACTIVE DURING THE UPCOMING WEEK
AS SEVERAL LOW PRESSURE SYSTEMS DEVELOP INTO TROPICAL CYCLONES...BUT
THE SAME GUIDANCE MOVES THE SYSTEMS IN A WEST NORTHWEST PATH...AWAY
FROM THE FA. STAY TUNED
AVIATION...VFR CONDS WILL PREVAIL ACROSS ALL THE TAF SITES THROUGH
THE FORECAST PERIOD. FEW PASSING LOW LEVEL CLOUDS AND SHOWERS WILL
DRIFT WEST SOUTHWEST ACROSS THE LOCAL WATERS AT LEAST TIL AROUND
19/12Z. GENERAL L/LVL FLOW WILL CONTINUE FM ENE AT 10 TO 15 KNOTS.
SHRA AND ISOLD TSRA PSBL AFT 19/17Z MAINLY ACROSS WRN PR... VCTY
TJMZ...WITH LOCAL MTN OBSCURATIONS PSBL. SUSPENDED PARTICULATES OF
SAHARAN DUST ACROSS FLYING AREA WILL CONTINUE TO LIMIT SLANT
VISIBILITIES EN ROUTE AND AT LOCAL TAF SITES TO AROUND 8 MILES OR
LESS TODAY AT LEAST TIL 20/00Z.
&&
.PRELIMINARY POINT TEMPS/POPS...
SJU 91 78 88 76 / 30 40 40 30
STT 90 79 89 78 / 20 40 40 20
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
&&
11/06
Hazardous weather outlook, Aug 19, 4:25 AM AST, 9 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK FOR PUERTO RICO AND THE U.S. VIRGIN
ISLANDS
NATIONAL WEATHER SERVICE SAN JUAN PR
425 AM AST THU AUG 19 2010
AMZ710>745-PRZ001>013-200830-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
425 AM AST THU AUG 19 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE
ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
AMZ715-725-VIZ001-002-200830-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
425 AM AST THU AUG 19 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND
THE ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Aug 19, 2:15 PM AST, 7 minutes before
PRC059-075-111-113-191915-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
215 PM AST THU AUG 19 2010
THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A SPECIAL WEATHER
STATEMENT EFFECTIVE UNTIL 315 PM AST FOR PEOPLE IN THE FOLLOWING
MUNICIPALITIES
IN PUERTO RICO
GUAYANILLA...JUANA DIAZ...PONCE AND PENUELAS
AT 206 PM AST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORMS AT ABOUT 4 MILES EAST OF PENUELAS...MOVING
SOUTHWEST AT 5 MPH. THESE THUNDERSTORMS WILL ALSO BE ACCOMPANIED BY
DANGEROUS LIGHTNING...SMALL HAIL...GUSTY WINDS AND HEAVY RAINS.
INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.
ERSpecial weather statement, Aug 19, 2:22 PM AST, 0 minutes before
PRC079-121-125-191915-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
222 PM AST THU AUG 19 2010
THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A SPECIAL WEATHER
STATEMENT EFFECTIVE UNTIL 315 PM AST FOR PEOPLE IN THE FOLLOWING
MUNICIPALITIES
IN PUERTO RICO
SABANA GRANDE...SAN GERMAN AND LAJAS
AT 217 PM AST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER SABANA GRANDE...MOVING SOUTHWEST AT 15 MPH. THESE
THUNDERSTORMS WILL ALSO BE ACCOMPANIED BY DANGEROUS LIGHTNING...
SMALL HAIL...GUSTY WINDS AND HEAVY RAINS.
INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
ERThunderstorm Wind, Penuelas
- When
- August 19, 2:22 PM AST
- Where
- Penuelas County, 1.86 mi W of Penuelas to 1.73 mi E of Penuelas
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 18.052, -66.748
Road 385 was reported impassable due to downed trees.
Flood, Penuelas
- When
- August 19, 2:45 PM AST to 5:00 PM AST
- Where
- Penuelas County, Penuelas to 1.95 mi NE of Penuelas
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 18.050, -66.720
Several houses were reported flooded at Barrio Caracoles I in Penuelas.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Tennessee, August 19 to 22, 20101 death · 43 events
- Excessive Heat and Heat in Arkansas, August 19 to 22, 20101 death · 24 events
- Tornadoes and Hail in Michigan, August 19, 2010$1.3 million · EF1 · 43 events
- Flash Flooding in Utah, August 19, 2010$2.5 million · 2 events
- Damaging Wind in Colorado, August 19, 2010$2.0 million · 78 kt wind · 1 event
- Flash Flooding and Lightning Strikes in North Carolina, August 19 to 20, 2010$465,000 · 6 events
- Excessive Heat and Heat in Mississippi, August 19 to 22, 201053 events
- Lightning Strike in North Carolina, August 19, 2010$100,000 · 1 event
- Heat in Arkansas, August 19 to 22, 201045 events
- Flash Flooding and Flood in North Carolina, August 19, 2010$60,000 · 50 kt wind · 7 events
- Flash Flood in Virginia, August 19, 2010$30,000 · 1 event
- Damaging Wind in New York, August 19, 2010$20,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 256804, 256805.